Alert archive / New Mexico / High Wind Watches in 2018

High Wind Watch 6, NWS Midland/Odessa, TX

February 22, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 22, 2018, 12:26 PM MST for Eddy County, New Mexico. It took effect at Feb 23, 2018, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 22, 2018, 12:26 PM MST (19:26 UTC)
In effect from
Feb 23, 2018, 11:00 PM MST
Expired
Feb 23, 2018, 1:43 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 352 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
421 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
352 m²/s²
0-3 km storm-relative helicity
484 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

990 
WWUS74 KMAF 221926
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
126 PM CST Thu Feb 22 2018

...HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS LATE FRIDAY NIGHT 
AND SATURDAY...

.A strong upper level storm system will move across the central
Rockies and central Plains late Friday and Saturday. Strong winds
may develop in the Guadalupe Mountains as this system passes by 
to the north.

NMZ027-TXZ258-231200-
/O.NEW.KMAF.HW.A.0006.180224T0600Z-180225T0100Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1226 PM MST Thu Feb 22 2018

...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY EVENING THROUGH 
SATURDAY AFTERNOON...

* TIMING...Late Friday evening through Saturday.

* WINDS...Southwest to west 35 to 50 mph with gusts to 65 mph. 
  
* IMPACTS...These winds may make driving difficult for motorists
  driving high profile vehicles. Low flying light aircraft may
  experience severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
445 
WWUS74 KMAF 230843
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
243 AM CST Fri Feb 23 2018

...A DENSE FOG ADVISORY IS IN EFFECT FOR THE CENTRAL AND EASTERN
PERMIAN BASIN THROUGH 10 AM CST THIS MORNING...

...HIGH WIND WARNING NOW IN EFFECT FOR THE GUADALUPE MOUNTAINS 
LATE TONIGHT INTO SATURDAY...

.Abundant moisture is returning to the Permian Basin this morning
allowing for dense fog to form. Visibilities will be restricted to
one quarter mile or less until mid morning when conditions
improve. 

A strong upper level storm system will move across the central 
Rockies and central Plains later today and Saturday. Strong winds
will develop in the Guadalupe Mountains as this system passes by 
to the north.

NMZ027-TXZ258-231630-
/O.UPG.KMAF.HW.A.0006.180224T0600Z-180225T0100Z/
/O.NEW.KMAF.HW.W.0007.180224T0600Z-180225T0100Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
143 AM MST Fri Feb 23 2018

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 6 PM
MST SATURDAY...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from 11 PM this evening to 6 PM
MST Saturday. The High Wind Watch is no longer in effect. 

* TIMING...Late this evening into Saturday.

* WINDS...Southwest to west 35 to 50 mph with gusts to 65 mph.

* IMPACTS...These winds may make driving difficult for motorists 
  driving high profile vehicles. Low flying light aircraft may 
  experience severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ045>048-050>053-061>063-068>070-231600-
/O.NEW.KMAF.FG.Y.0001.180223T0900Z-180223T1600Z/
Gaines-Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Ector-
Midland-Glasscock-Crane-Upton-Reagan-
Including the cities of Seminole, Lamesa, Gail, Snyder, Andrews, 
Stanton, Big Spring, Colorado City, Odessa, Midland, Garden City,
Crane, McCamey, Rankin, and Big Lake
243 AM CST Fri Feb 23 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...

The National Weather Service in Midland/Odessa has issued a Dense
Fog Advisory, which is in effect until 10 AM CST this morning. 

* VISIBILITY...Less than one quarter of a mile.

* IMPACTS...Motorists should use low beam headlights this morning,
  reduce speed, and allow for extra travelling time.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down, use
your headlights, and leave plenty of distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 22, 10:31 AM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Feb 22, 10:31 AM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1131 AM CST Thu Feb 22 2018

.DISCUSSION...

&&

.AVIATION...
Widespread IFR conditions slowly clearing from west to east...
expect to become VFR at all TAF sites by 22z. Could see a return
of low clouds and fog at MAF early tomorrow morning.

&&

PREV DISCUSSION... /issued 331 AM CST Thu Feb 22 2018/

DISCUSSION...

Abundant low level moisture over the Permian Basin is yielding areas
of freezing drizzle and freezing fog this morning.  Isentropic
upglide on the 290K surface may enhance precipitation over the
extreme eastern Permian Basin and western Low Rolling Plains through
22/15Z, but there appears to be enough freezing drizzle occurring in
many locations to present travel problems.  Will issue a Winter
Weather Advisory for all of the Permian Basin, and southeastern New
Mexico Plains until 22/18Z. Will monitor observations for dense
fog due to the surface ridge expanding westward this morning, and
low level moisture trapped under the inversion possibly saturating
to the surface.

Southwest flow aloft will aid in the erosion of the low cloud deck
which will start the day over most of the area.  Despite sunshine in
most areas this afternoon, high temperatures will still be 10-15
degrees below normal, especially over the Permian Basin.  A slow
digging/moving ua trough over the western CONUS will result in an
extended period of westerly flow aloft overhead, which will in turn
aid temperatures rising above normal through the weekend.  Saturday
will be the windiest day due to the ejection of the said ua trough
just north of the region.  Fire weather concerns will increase, but
ERC-G values will stay solidly below the 70th percentile areawide
and likely prevent anything above elevated fire weather conditions
despite RHs near 15% and westerly winds of 20-30 mph.

Fire weather will be the main concern through mid next week as
westerly flow aloft ensures dry and mild conditions for most
locations.  We may see a few showers, if not thunderstorms, develop
over the eastern Permian Basin Friday, but chances are not great.
There is also a possibility of thunderstorms next Tuesday on a
dryline, if not west of the dryline, but the determining factor will
be the depth and timing of an ua trough west of the region.  Stay
tuned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  39  64  43 /  20   0  10  30
Carlsbad                       63  32  70  36 /   0   0   0   0
Dryden                         63  45  76  49 /  10   0  10  10
Fort Stockton                  60  38  73  44 /  10   0   0  10
Guadalupe Pass                 56  39  64  33 /   0   0   0   0
Hobbs                          58  32  68  35 /  10   0   0   0
Marfa                          67  30  69  29 /   0   0   0   0
Midland Intl Airport           57  40  67  43 /  10   0  10  20
Odessa                         58  38  67  42 /  10   0  10  20
Wink                           61  35  71  39 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 11 AM MST this morning for Central
     Lea County-Eddy County Plains-Northern Lea County-Southern
     Lea County.

TX...Winter Weather Advisory until noon CST today for Andrews-Borden-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Loving-Martin-
     Midland-Mitchell-Pecos-Reagan-Reeves County and Upper Trans
     Pecos-Scurry-Upton-Ward-Winkler.

&&
Hazardous weather outlook, Feb 22, 12:22 PM MST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
122 PM CST Thu Feb 22 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
122 PM CST Thu Feb 22 2018 /1222 PM MST Thu Feb 22 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:32 AM MSTWinter Weather AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more8 hr

Nearby

High Wind Watches in New Mexico, 2018High Wind Watches in Texas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.